Anticholinergic overdose

We discussed a case of a patient with no significant past medical history, who presented with acute seizure-like activity and acute encephalopathy, found to have tachycardia, mydriasis, sluggish pupillary accommodation to light, and urinary retention, due to Anticholinergic overdose. It was discovered that they took > 100 tablets of Benadryl.

Initial evaluation of various toxidromes should be based on clinical findings (vital signs, eyes, skin/secretions, mental status)

Anticholinergic toxicity affects can affect peripherally, centrally, or both.

Treatment

  • Ensure ABCs are intact
  • Cardiotoxicity: sodium bicarb can be used if widened QRS (>100 ms)
  • Decontamination: activated charcoal can be used if the patient presents within the first 2 hrs
  • Seizures / agitation: treat with ativan
  • Physostigmine: may be used if there is both peripheral and moderate central anticholinergic toxicity, but should NOT be given if the QRS is > 100ms or in TCA overdose

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s